Tennessee, 2024High Wind in Tennessee, December 15, 2024
December 15, 2024 · NWS MRX · 2 events in 2 counties and zones
An incoming low pressure system tightened the pressure gradient and increased winds aloft, bringing strong to high wind gusts across the mountains and immediate foothills of East Tennessee.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An incoming low pressure system tightened the pressure gradient and increased winds aloft, bringing strong to high wind gusts across the mountains and immediate foothills of East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 15, 12:22 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 15, 12:22 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1222 AM EST Sun Dec 15 2024
...New AVIATION...
.UPDATE...
Issued at 1000 PM EST Sat Dec 14 2024
Very strong high pressure over the northeast continues tonight
and lower pressure lies over Missouri. This low pressure area is
moving northeast towards the Great Lakes tonight and moisture well
out ahead of it is moving into middle Tennessee. The airmass is
still fairly dry over the forecast area and temperatures ranged
from the lower to mid 40s in the northeast where clouds are
thinner and winds lighter to 50s west and southwest. A strong
southeast flow across the mountains had begun earlier today and
the winds have now reached 40 to 50 mph in the mountain wave prone
areas. Models show these higher winds to peak overnight and early
Sunday. Dew points are in the 20s where winds are stronger and
30s mostly in less mixed areas. It will take a few more hours in
the west and south before the airmass moistens up and rains start
and most of the night in the far east and northeast where
downsloping winds will be strongest. The wind advisory may have to
be extended until about 18Z with the early morning forecast as
models now show stronger winds lasting a little longer. Will let
next shift decide as the new model data is still coming in. Updated
hourly temperatures and dew points and raised lows a degree or so
in some spots where winds will keep temperatures up. Lowest
temperatures tonight/early Sunday may be in the west and south
where rain starts earlier. Tri-Cities could be the coldest spot
since winds there are still light and it had already dropped to 40
at 9 PM EST. Updated forecast sent.
&&
.SHORT TERM...
(This evening through Sunday)
Issued at 317 PM EST Sat Dec 14 2024
Key Messages:
1. Wind Advisory through Sunday morning. Wind gusts up to 55 mph
expected across the east TN mountains and foothills.
2. Light freezing rain possible across a very small portion of the
northeast TN mountains along the TN/NC border. No impacts
currently expected.
Overview:
An anonymously strong high pressure is in place to our
east. Meanwhile, an area of low pressure will move through the
Missouri River Valley and up into the Great Lakes. The pressure
gradient will tighten and 850 mb winds will strengthen. Cross
mountain flow and a steep inversion will allow for a mountain wave
event to occur across the east TN mountains and foothills. Precip
will be light, especially east of I-75 where downsloping winds will
limit QPF. 0.25 inches or less can be expected in most cases. West
of I-75, amounts from 0.25 to 0.5" are more likely.
Winds:
Winds have already started to increase across the area as the 850mb
winds are starting to strengthen. Winds at Camp Creek have already
seen gusts to 40 mph as of 1 PM EST. Cove Mountain is also already
gusting in the mid to upper 30s. The 850 mb winds increase to around
45kts by this evening and persist through Sunday morning. High
confidence that advisory level gusts (40 mph and greater) are
achieved with this event as HREF and NBM probs of gusts over 40 are
near 100%. Wind gust probs greater than 57 mph (High Wind Warning)
remain on the lower side for most locations. However, isolated gusts
up to 65 mph are expected at mountain wave prone locations, such as
Camp Creek and Cove Mountain. Breezy winds continue through the
day on Sunday but should drop below advisory levels by late
morning into early afternoon.
Freezing Rain:
HREF and NBM Ptype still showing some freezing rain overnight right
along the TN/NC border of Carter and Johnson Counties. However,
even if freezing rain were to occur, impacts should be limited as
amounts will generally only be a few hundredths of an inch.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 317 PM EST Sat Dec 14 2024
Key Messages:
1. Active pattern with multiple rounds of beneficial rain through
next week.
2. Breezy winds expected across high elevations Monday evening into
the overnight.
3. Mild temperatures through the first half of the week, with a
transition to colder weather late next week.
Discussion:
Brief shortwave ridging will translate through the region Sunday
night into Monday. While we still have low chances of lingering
light precipitation overnight into Monday morning, upper-level
forcing will be becoming less favorable for production of
appreciable rain. However, this will be short lived as an additional
trough swings through the mid-Mississippi River Valley into the Ohio
River Valley late Monday. Widespread rain chances make a return for
the overnight as a result.
This shortwave will be lifting northward as it translates East,
limiting the overall rainfall efficiency. Latest ensemble
probabilities for 12-hour precipitation greater than or equal to
0.25" are 40% or less. Furthermore, those relatively higher
probabilities are confined along the Cumberland Plateau. Breezy
winds are expected across the higher terrain along with the
increasing chances of rain. A southwesterly H85 will amplify to ~35-
45kts atop the forecast area but the overall direction and weaker
pressure gradient looks unfavorable for mountain wave enhancement at
this time. Current trends suggest strongest gusts 30+ mph may be
more confined to highest peaks, but will continue to monitor for
potential need of a wind advisory as higher resolution guidance
becomes steadily available.
A lull in activity is expected before an additional system brings a
return of rain chances Wednesday into Wed night. Overall, there
still remains discrepancies among model guidance on the exact timing
but there is high confidence in a shift to cooler temperatures late
week as a frontal passage is expected with this system. A few
flurries may fall in the highest peaks of southwest Virginia or the
East Tennessee mountains but numerous days with high temperatures
near 50 beforehand hint that accumulation would be unlikely. As deep
troughing settles in next weekend, high temperatures will transition
to below normal.
&&
.AVIATION...
(06Z TAFS)
Issued at 1217 AM EST Sun Dec 15 2024
Will see some mainly light rain around during much of the period,
with conditions gradually deteriorating all sites to at least
MVFR/IFR with low cigs and vsby. Borderline LLWS early in the
period. The LLWS looks probable enough to include at TYS/TRI but
a bit less likely at CHA where surface winds are expected to stay
up a bit more from the south.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 51 47 62 53 / 80 20 10 70
Knoxville McGhee Tyson Airport, TN 54 47 64 52 / 80 20 20 80
Oak Ridge, TN 52 46 60 51 / 80 20 20 80
Tri Cities Airport, TN 51 44 61 50 / 90 30 20 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 10 AM EST this morning for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...TD
LONG TERM....KRS
AVIATION...Hazardous weather outlook, Dec 14, 3:23 PM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EST Sat Dec 14 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-152030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
323 PM EST Sat Dec 14 2024 /223 PM CST Sat Dec 14 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Strong gusty winds are expected in the Tennessee mountains and
adjacent foothills late this afternoon into Sunday morning. See
Wind Advisory for additional details.
Along the immediate North Carolina border of northeast Tennessee
and southwest Virginia, there may be light ice accumulations at
high elevations after midnight. No impacts are currently expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Mountain winds will continue to be strong Sunday morning, but fall
below advisory criteria by Sunday afternoon. Any light icing in
the high mountains right along the North Carolina border will
continue until mid morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Sevier/Smoky Mountains
- When
- December 15, 2:00 AM EST to 7:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The Cove Mountain Fire Tower in the Great Smoky Mountains National Park recorded high wind gusts at or above high wind criteria, with the peak wind gust of 64 mph occurring at 6 AM.
High Wind, Northwest Greene
- When
- December 15, 6:00 AM EST to 8:00 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The NOAA ATDD weather station at Camp Creek Elementary School recorded at least an hour of high wind criteria wind gusts, with the end time being estimated from nearby personal weather station high wind gusts. The peak gust at the elementary school was 68 mph at 6:45 AM EST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, December 15 to 18, 20242 deaths · 2 events
- Ice Storm in Montana, December 15, 202410 injured · 6 events
- Winter Weather in Virginia, December 15 to 16, 202412 events
- Winter Storm and Winter Weather in West Virginia, December 15 to 16, 202411 events
- Winter Weather in North Carolina, December 15, 20249 events
- Winter Storm and Winter Weather in Maryland, December 15 to 16, 20245 events
- Winter Weather in West Virginia, December 15 to 16, 20244 events
- Dense Fog in California, December 15, 20244 events
- Winter Weather in Pennsylvania, December 15 to 16, 20244 events
- Winter Weather in Montana, December 15, 20243 events
- High Wind and Heavy Rain in Nevada, December 15 to 17, 202486 kt wind · 3 events
- Winter Weather in New Jersey, December 15 to 16, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226523, 1226525.